eCite Digital Repository

Drug interaction dilemmas

Citation

Peterson, GM, Drug interaction dilemmas, Journal of Pharmacy Practice and Research, 41, (1) pp. 7-12. ISSN 1445-937X (2011) [Letter or Note in Journal]


Preview
PDF
Pending copyright assessment - Request a copy
108Kb
  

Abstract

Drug interactions represent a dilemma when reviewing patients’ medications. Clinicians either become paralysed with fear or indifferently dismiss the relevance of any possible drug interactions that they may encounter. The ageing population, increasing complexity of medication regimens used in ambulatory patients and a fragmented health system with multiple prescribers managing each patient make the occurrence of serious drug interactions more likely.1-3 A recent issue of Nature Medicine reported that as the use of multiple medications increases (e.g. 1 in 10 Americans are now on 5 or more medications, nearly twice the rate as in 2000), so does the risk that these medicines may interact in unpredictable ways that may not be quickly detected or that they are co-prescribed without regard for potential interactions.4 Examples include the use of selective serotonin reuptake inhibitors with either codeine or tamoxifen, when there is evidence that some selective serotonin reuptake inhibitors can inhibit the metabolism of codeine to morphine via CYP2D6 and reduce the analgesic effect of codeine, and similarly block tamoxifen’s conversion to one of its active metabolites (endoxifen). Interestingly, and illustrating the drug interaction conundrum, reference to standard monographs, such as Stockley’s Drug Interactions, indicates doubt over the clinical significance of both these interactions. The importance of drug interactions in terms of incidence, clinical significance and cost to society is difficult to assess.5 An estimated 1 in 200 hospitalised patients have a serious adverse drug event caused by drug interactions, 1 in 10 000 hospital deaths may be attributed to drug interactions, and up to 20% of adverse drug events needing hospitalisation are caused by drug interactions.6-8 It has been suggested that 2% of hospitalised cancer patients have a drug interaction as their cause of admission.9,10 A large Canadian study reported that the risk of hospitalisation for people over 65 years substantially increased when exposed to a drug interaction.11 The authors concluded that: ‘Many hospital admissions of elderly patients for drug toxicity occur after administration of a drug known to cause drug-drug interactions. Many of these interactions could have been avoided’.11 Around 13% of preventable prescribing errors detected in ambulatory patients were due to drug interactions.12 In a study of 1601 elderly outpatients living in six European countries, 46% of patients had at least one clinically significant drug interaction, and 10% of these interactions were of high severity.13 The link between adverse effects and an underlying drug interaction is probably under-recognised and frequently attributed to comorbidities. Health professionals may not suspect that an elderly patient’s new symptoms are due to an underlying drug interaction.3 Conversely, drug interactions can be beneficial and intentional, such as combining antihypertensives to achieve a potentiated effect, and the clinical significance of some interactions has been markedly overstated, e.g. plasma protein binding displacement interactions.4,14 There is also significant inter-patient variability in response to drug interactions, so that an interaction might manifest clinically with adverse outcomes in one patient and have no consequences in another. Roughead et al. recently studied the prevalence of hazardous drug interactions in the elderly Australian veteran population.15 Using data from the Department of Veterans’ Affairs pharmacy claims database, they determined that 1.5% of the study population (n = 287 074) were dispensed potentially hazardous interacting drug pairs during a 3-month period. When limited to patients dispensed verapamil, methotrexate, amiodarone, lithium, warfarin, cyclosporin or itraconazole, potentially hazardous interactions occurred at a rate higher than 5%. What does this mean? How could this occur? Either the drug interactions are not being detected, are ignored, or the combination of drugs is being managed and the patients monitored to ensure that there are no adverse clinical ramifications. It is unlikely that drug interactions are routinely undetected. Statutory requirements necessitate that Australian community pharmacies use software systems that can identify potential drug interactions, and alert the pharmacist to intervene before dispensing the interacting drugs. In an area with a lot of unknowns, there are several aspects relating to drug interactions that are clear.

Item Details

Item Type:Letter or Note in Journal
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacy and Pharmacy Practice
Objective Division:Health
Objective Group:Public Health (excl. Specific Population Health)
Objective Field:Public Health (excl. Specific Population Health) not elsewhere classified
Author:Peterson, GM (Professor Gregory Peterson)
ID Code:69348
Year Published:2011
Deposited By:Pharmacy
Deposited On:2011-04-19
Last Modified:2011-04-19
Downloads:9 View Download Statistics

Repository Staff Only: item control page